Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 366, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 24, 2019, 7:46 PM CDT for Harper County, Kingman County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 7:46 PM CDT (00:46 UTC)
- Expired
- Sep 24, 2019, 8:13 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
447
WUUS53 KICT 250046
SVRICT
KSC077-095-250200-
/O.NEW.KICT.SV.W.0366.190925T0046Z-190925T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
746 PM CDT Tue Sep 24 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Harper County in south central Kansas...
Southwestern Kingman County in south central Kansas...
* Until 900 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located over Nashville, or
8 miles southeast of Isabel, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Harper, Attica, Nashville, Zenda, Spivey and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 9835 3738 9835 3739 9846 3747 9846
3742 9789 3708 9810
TIME...MOT...LOC 0045Z 291DEG 18KT 3740 9843
HAIL...1.75IN
WIND...60MPH
$$
BUTLER1 follow-up statement
166
WWUS53 KICT 250113
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
813 PM CDT Tue Sep 24 2019
KSC077-095-250123-
/O.CAN.KICT.SV.W.0366.000000T0000Z-190925T0200Z/
Harper KS-Kingman KS-
813 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HARPER AND
SOUTHWESTERN KINGMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3709 9835 3738 9835 3739 9846 3747 9846
3742 9789 3708 9810
TIME...MOT...LOC 0110Z 291DEG 18KT 3735 9826
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:56 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 24, 6:56 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 656 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Thursday night) Issued at 338 PM CDT Tue Sep 24 2019 Storms have began firing ahead of the surface cold front in an environment characterized by effective shear on the order of 30-40kt and moderate instability which should be supportive of organized, severe convection. Additionally, effective SRH of around 150 m2/s2 may tend to help in the development of rotating updrafts/supercell potential. Deep layer shear oriented perpendicular to the boundary should keep storms more discrete initially, although a mixed multicell/supercell mode is possible given the marginal shear, with storm mergers possible with time. The main threats look to be large hail and damaging wind gusts. Of note, hail up to 2" in diameter cannot be ruled out should storms remain more discrete and/or be able to develop sustained, rotating updrafts. Additionally, some enhanced stretching potential may exist in the vicinity of the cold front where steep low-level lapse rates and instability are maximized, with a tornado not out of the question. By this evening, storms may tend to weaken as they outrun the cold front and as the better large scale forcing shifts away from the area. Given all of the above, we still expect the potential for severe weather, but it remains a somewhat more conditional threat (ie. if storms can form, they will likely be severe). Martin Scattered elevated showers and storms may linger through the early morning hours tomorrow as warm moist advection looks slow to taper off. The NAM and RAP are the most generous with this idea while the GFS seems to shutdown the moisture transport more quickly. Models agree that the surface cold front will stall and stay draped along portions of south central and southeast KS throughout the day tomorrow. This stalled front and any residual outflow boundaries from overnight convection will provide a focus for renewed convection tomorrow evening and night. Along the front, areas of south central and southeast KS will destabilize with daytime heating and low 70s dewpoints progged again. A weakening CAP is progged mainly over southeast KS in the afternoon (albeit there remain some model discrepancies of which areas hold a strong cap vs become weakly capped). Any convective initiation in this unstable environment including MLCAPE values of 2,000 to 3,000 J/kg (RAP is the most generous) and modest mid level lapse rates of 6.5 C/km combined with marginal shear of 25-30kts would support a few strong to severe storms capable of one inch hail and wind gusts of 60 mph. Widely scattered elevated storms may develop later in the evening and overnight tomorrow mainly across areas of south central and southeast KS. 310 K isentropic upglide, subtle shortwaves embedded in the mid level flow, and increasing frontal convergence will combine with 2000J/kg or greater of MUCAPE and about 20-30kts of 1-6km bulk shear to support strong to marginally severe storms overnight. While there remains some discrepancies in the degree of moisture transport, a couple models show decent moisture transport running into the front which would increases the chance of convection (GFS is again quick to shut off moisture). Have kept modest pops in the forecast. This front will lift north on Thursday before our next decent cold front arrives on Friday. Butler .LONG TERM...(Friday through Tuesday) Issued at 338 PM CDT Tue Sep 24 2019 Mid level flow switches to SW'ly on Friday as a mid level shortwave moves over the region pushing a cold front through the Central Plains. At this time, severe storms look likely along and ahead of the cold front Friday afternoon and early evening. The front then stalls over the area for the weekend before lifting north of the area on Sunday which will bring continued chances of showers and storms. We lock in southwesterly flow toward the end of the forecast period as an upper ridge builds over the Ohio and Tennessee Valleys. This pattern will leave portions of Kansas unsettled with multiple chances of showers and storms to start out next week. Expect above normal temperatures Sunday and Monday with highs in the mid to upper 80s. Butler && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 641 PM CDT Tue Sep 24 2019 Challenge - Timing of thunderstorms Scattered thunderstorms are impacting south central Kansas at the moment. The timing of these storms with an eastward progression was the challenge given a southeast track. Thus the confidence was not there to put a prevailing group of TSRA for KHUT and KICT. These next six hours are the key for those sites as well as KGBD which has storms just to the south. KSLN has storms just to the north. There could be thunderstorms that impact KCNU in the morning. Again the confidence was to leave the wording as vicinity for now. A gradual wind shift is expected with a front that will move through central Kansas. Thus this was relayed accordingly in the TAF. Given the nature of the next six hours which are critical, please expect that amendments may be needed if there are changes in the current tracks of the storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 83 62 80 / 40 20 40 20 Hutchinson 65 81 59 79 / 40 10 30 20 Newton 66 81 60 78 / 40 10 40 20 ElDorado 68 82 62 78 / 30 20 50 30 Winfield-KWLD 69 85 63 81 / 30 20 50 20 Russell 61 81 56 79 / 20 0 20 10 Great Bend 61 80 57 79 / 40 0 20 10 Salina 63 80 57 79 / 40 10 20 20 McPherson 64 80 57 77 / 50 10 30 20 Coffeyville 69 85 65 81 / 30 30 60 30 Chanute 68 83 62 79 / 40 30 50 30 Iola 68 82 62 79 / 40 30 50 30 Parsons-KPPF 69 85 64 80 / 40 30 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB/RM LONG TERM...KMB AVIATION...VJP
Hazardous weather outlook, Sep 24, 4:16 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 416 PM CDT Tue Sep 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 416 PM CDT Tue Sep 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are expected to develop over portions central and south central Kansas this afternoon. A few storms are expected to become severe and capable of producing hail up to 2 inches in diameter, damaging winds up to 70mph, and a tornado or two. Heavy rainfall will also be possible which could cause minor flooding. Some strong storms may continue into tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered strong to severe storms will be possible again tomorrow evening through the overnight hours. One inch hail and wind gusts to 60 mph will be possible with the strongest storms. Scattered storm chances will affect the region Thursday through Tuesday. A few strong to severe storms will be possible through this period, with Friday having the best chances to see more numerous severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across portions of central and south central Kansas this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 24, 4:10 PM CDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Wichita KS 410 PM CDT Tue Sep 24 2019 KSZ047-242200- Barton KS- 410 PM CDT Tue Sep 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Barton County in central Kansas... * Until 500 PM CDT. * At 407 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Ash Valley...moving northeast at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3855 9903 3865 9889 3826 9863 3826 9903 TIME...MOT...LOC 2109Z 238DEG 31KT 3829 9921 Martin
Special weather statement, Sep 24, 5:24 PM CDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Wichita KS 524 PM CDT Tue Sep 24 2019 KSZ033-242300- Lincoln KS- 524 PM CDT Tue Sep 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Lincoln County in central Kansas... * Until 600 PM CDT. * At 520 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Hunter, or 13 miles northwest of Lincoln...moving east at 25 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Barnard and Ash Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3922 9793 3906 9793 3905 9844 3922 9844 TIME...MOT...LOC 2224Z 260DEG 20KT 3916 9836 BUTLER
Local storm report, Sep 24, 6:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL BARNARD 39.19N 98.04W
09/24/2019 E1.00 INCH LINCOLN KS TRAINED SPOTTER
SPOTTER REPORTED COPIOUS AMOUNT OF ONE INCH HAIL. IT
COVERED HIS YARD RAPIDLY.
&&
TVAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:25 PM CDT | Special Weather Statement | ICT | Kingman | 65 min |
| Sep 24, 10:00 PM CDT | Special Weather Statement | ICT | Harper | 45 min |
| Sep 24, 10:41 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Sep 24, 11:05 PM CDT | Special Weather Statement | ICT | Harper | 40 min |
| Sep 25, 6:34 AM CDT | Special Weather Statement | ICT | Sumner | 26 min |
| Sep 25, 7:16 AM CDT | Special Weather Statement | ICT | Cowley | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.